Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 4(2); 2006 > Article
A Case of Organophosphate Insecticide Intoxication by Repetitive Parenteral Exposure, Complicated with Intermediate Syndrome and Acute Pancreatitis
Se-Hyun Oh, Hui-Dong Kang, Boo-Soo Lee
Journal of The Korean Society of Clinical Toxicology 2006;4(2):161-165
DOI: https://doi.org/
Published online: December 31, 2006
  • 99 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Departments of Emergency Medicine, Gangneung Asan Hospital, Ulsan University
2Departments of Emergency Medicine, Gangneung Asan Hospital, Ulsan University
3Departments of Emergency Medicine, Gangneung Asan Hospital, Ulsan University

Organophosphate insecticides, commonly used in agriculture, are a gradually increasing cause of accidental and suicidal poisoning. Intoxication can occur by ingestion, inhalation or dermal contact. Exposure to organophosphorus agents causes a sequentially triphasic illness consisting of the cholinergic phase, the intermediate syndrome, and organophosphate-induced delayed polyneuropathy. Acute pancreatitis as a rare complication of organophosphate intoxication has also been infrequently observed. We report a case of intoxication with organophosphate (phos-phamidon) by parenteral exposure (inhalation and/or dermal contact). A 34-year-old male patient was transferred to our Emergency Medical Center and was intubated due to a progressive respiratory failure. He presented with meiotic pupils, cranial nerve palsies, weak respiration, and proximal limb motor weaknesses without sensory changes. He had been employed in filling syringes with phosphamidon during the previous month. Because the patient's history and symptoms suggested organophosphate intoxication with intermediate syndrome, he was mechanically ventilated for 18 days with continuous infusion of atropine and pralidoxime (total amounts of 159 mg and 216 g, respectively). During his admission, hyperamylasemia and hyperli-pasemia were detected, and his abdominal CT scan showed a finding compatible with acute pancreatitis. He was administered a conservative treatment with NPO and nasogastric drainage. The patient was discharged and showed neither gastrointestinal nor neurologic sequelae upon follow up at one week and three months.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology